Alert archive / New York / Special Weather Statements in 2022

Special Weather Statement, NWS Buffalo, NY

August 16, 2022Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Aug 16, 2022, 2:21 PM EDT for Genesee County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2022, 2:21 PM EDT (18:21 UTC)
Expired
Aug 16, 2022, 3:00 PM EDT
In force
39 min
Issued by
NWS Buffalo, NY
Hail
0.50 in
Wind
40

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 47 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS81 KBUF 161821
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
221 PM EDT Tue Aug 16 2022
 
NYZ011-012-161900-
Wyoming NY-Genesee NY-
221 PM EDT Tue Aug 16 2022

...Strong thunderstorms will impact portions of northeastern Wyoming
and southwestern Genesee Counties through 300 PM EDT...

At 221 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Attica to near Warsaw. Movement was
southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Batavia, Darien Lakes State Park, Perry, Warsaw, Attica, Silver
Springs, Alexander, Wyoming, Gainesville, East Bethany, Perry Center,
Bethany Center, Silver Lake, Orangeville Center, Dale and East
Pembroke.

This includes Interstate 90 near exit 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4293 7843 4305 7821 4278 7795 4274 7796
      4261 7812
TIME...MOT...LOC 1821Z 031DEG 12KT 4290 7823 4276 7811 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

HSK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:20 PM EDT, 1 minute earlier.

Area forecast discussion, Aug 16, 2:20 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
220 PM EDT Tue Aug 16 2022

.SYNOPSIS...
A large upper level storm over the region will keep a fair amount of
clouds in place into Thursday while maintaining the opportunity
for some needed rainfall. Most of the showers and scattered
thunderstorms will be experienced during this afternoon and again
Wednesday afternoon. Along with the return of sun filled skies on
Friday...temperatures will climb well above normal into the low to
mid 80s.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A large upper level storm system centered over Pennsylvania and New
York late today will SLOWLY drift east to New England tonight and
Wednesday...as twin vortices will orbit about its center. This
system will maintain a wealth of clouds across our forecast area in
the process...while H85 temps of 12c and H5 temps of -15c will keep
the environment conditionally unstable.

This instability is being showcased this afternoon with convection
over the Genesee valley...where despite the lack of any shear...tall
but near vertical...slow moving convection is producing torrential
downpours along with some pea sized hail. This and...any other
afternoon convection...will die off late this afternoon and evening
but will become re-established across the region Wednesday midday
and afternoon.

The mainly diurnally driven shower/storm activity will then once
again give way to rair weather Wednesday night.

Max temperatures will average a a little below normal for the
remainder of the afternoon...as well as on Wednesday...while
overnight lows will be right near normal mid August levels.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The aforementioned upper level closed low over New England will
meet up with a coastal low Thursday, where by Thursday night both
features will become vertically stacked. This being said, the
lower Great Lakes region will remain of the backside of the low
pressure system which will produce a marginal lake response as
winds back more north-northwest Wednesday night into Thursday and
therefore kept the slight chance and chance for lake effect rain
showers Wednesday night into Thursday. Additionally, later on
Thursday diurnally driven showers/thunderstorms will be possible
once again.

Thursday night, the stacked low pressure system will continue to
progress north into the Canadian Maritimes allowing for some upper
level ridging and surface high pressure to spill across the Great
Lakes. With the incoming ridging and surface high pressure, expect
mostly dry conditions Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Another potent shortwave trough will dive south from the Canadian
Prairies and into the Upper Midwest Friday. Similar to the low
pressure system earlier in the work week, this feature will closely
follow suit by closing off and slowing down its progression across
the Upper Mississippi Valley through the first couple of days of the
weekend. On the bright side, the slowing progression of the trough
will support ridging, surface high pressure and consequently a
period of dry weather across the region Friday through most of the
day Saturday.

As of 00Z model guidance packages arrive, the weakening upper level
low is progged to track east late Saturday and Saturday night which
would support a chance for some scattered showers Saturday night,
mainly across Western New York. Then increasing moisture along with
diurnal heating will support better chances for showers and
thunderstorms Sunday afternoon, though the best opportunity for
showers and storms will arrive as the system nears the area at the
start of the next work week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
While VFR conditions will be found at most of the TAF sites through
this forecast period...a large upper level storm system will help to
support scattered convection this afternoon and again on Wednesday
(mainly after 16z). MVFR conditions could be found in the vcnty of
any convection.

Another time period to watch will be late tonight when some IFR
criteria stratus and fog could develop across the Southern Tier.
Should this develop...it would likely give way to VFR conditons by
14z.

Outlook...

Thursday...Mainly VFR. Chance of showers and isolated thunderstorms
with local/brief flight restrictions.
Friday and Saturday...VFR.
Sunday...VFR, but with deteriorating conditions later in the day.

&&

.MARINE...
High pressure will remain anchored over Quebec through Wednesday,
with general low pressure over the southeast states and along the
east coast. This will maintain an extended period of northeast winds
on Lake Ontario and Lake Erie. Sustained wind speeds will generally
be 10-13 knots, producing a light chop at times.

As we advance through tonight...H85 temps of 12c will combine with
a convective depth of nearly 25kft to establish a minimal chance for
waterspouts. Any shower activity over the lakes late tonight into
Wednesday should be closely watched for possible waterspouts.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Aug 16, 5:19 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
519 AM EDT Tue Aug 16 2022

NYZ001>008-010>014-019>021-085-170930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
519 AM EDT Tue Aug 16 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-170930-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
519 AM EDT Tue Aug 16 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

A few waterspouts are possible later tonight on Lake Erie and Lake
Ontario.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few waterspouts are possible Wednesday through Thursday on Lake
Erie and Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-170930-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
519 AM EDT Tue Aug 16 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Aug 16, 1:39 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
139 PM EDT TUE AUG 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             1 ENE HENRIETTA         43.07N 77.60W
08/16/2022  M0.50 INCH       MONROE             NY   TRAINED SPOTTER

&&
Local storm report, Aug 16, 1:41 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
141 PM EDT TUE AUG 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HEAVY RAIN       1 ENE HENRIETTA         43.07N 77.60W
08/16/2022  M0.72 INCH       MONROE             NY   TRAINED SPOTTER

&&
Special weather statement, Aug 16, 1:46 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Buffalo NY
146 PM EDT Tue Aug 16 2022

NYZ011>013-161815-
Livingston NY-Wyoming NY-Genesee NY-
146 PM EDT Tue Aug 16 2022

...Strong thunderstorms will impact portions of northeastern Wyoming,
northwestern Livingston and southeastern Genesee Counties through 215
PM EDT...

At 146 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Batavia to 6 miles west of Avon. Movement was
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Batavia, Geneseo, Le Roy, Avon, Mount Morris, Attica, Pavilion,
Caledonia, York, Stafford, Covington, Elba, Alexander, Leicester,
Wyoming, East Bethany and Bethany Center.

This includes Interstate 90 near exit 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4287 7831 4307 7820 4300 7791 4299 7790
      4299 7786 4296 7773 4295 7773 4294 7776
      4294 7772 4273 7786
TIME...MOT...LOC 1746Z 032DEG 9KT 4297 7818 4288 7786

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HSK
Special weather statement, Aug 16, 2:01 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
201 PM EDT Tue Aug 16 2022

NYZ012-161845-
Wyoming NY-
201 PM EDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of northeastern Wyoming
County through 245 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warsaw, or 11 miles northwest of Letchworth State Park, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Perry, Warsaw, Castile, Silver Springs, Wyoming, Silver Lake,
Orangeville Center, Dale and Perry Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4278 7832 4287 7819 4287 7809 4279 7795
      4273 7795 4262 7807
TIME...MOT...LOC 1801Z 044DEG 17KT 4279 7807

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HSK
Local storm report, Aug 16, 2:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
213 PM EDT TUE AUG 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 SSW PITTSFORD         43.07N 77.53W
08/16/2022  E0.50 INCH       MONROE             NY   TRAINED SPOTTER

&&
Special weather statement, Aug 16, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
221 PM EDT Tue Aug 16 2022

NYZ011-012-161900-
Wyoming NY-Genesee NY-
221 PM EDT Tue Aug 16 2022

...Strong thunderstorms will impact portions of northeastern Wyoming
and southwestern Genesee Counties through 300 PM EDT...

At 221 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Attica to near Warsaw. Movement was
southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Batavia, Darien Lakes State Park, Perry, Warsaw, Attica, Silver
Springs, Alexander, Wyoming, Gainesville, East Bethany, Perry Center,
Bethany Center, Silver Lake, Orangeville Center, Dale and East
Pembroke.

This includes Interstate 90 near exit 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4293 7843 4305 7821 4278 7795 4274 7796
      4261 7812
TIME...MOT...LOC 1821Z 031DEG 12KT 4290 7823 4276 7811

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HSK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:49 PM EDTSpecial Weather StatementBUFMonroe41 min
Aug 16, 1:13 PM EDTSpecial Weather StatementBUFLivingston47 min
Aug 16, 1:46 PM EDTSpecial Weather StatementBUFGenesee29 min
Aug 16, 2:01 PM EDTSpecial Weather StatementBUFWyoming44 min
Aug 16, 2:23 PM EDTSpecial Weather StatementBUFOntario52 min
Aug 16, 2:43 PM EDTSpecial Weather StatementBUFGenesee47 min
Aug 16, 3:09 PM EDTSpecial Weather StatementBUFErie51 min
Aug 16, 3:34 PM EDTSpecial Weather StatementBUFErie41 min
Aug 16, 3:37 PM EDTSpecial Weather StatementBUFCayuga38 min
Aug 16, 3:48 PM EDTSpecial Weather StatementBUFOntario42 min
Aug 16, 4:02 PM EDTSevere Thunderstorm WarningBUFOntario58 min
Aug 16, 4:08 PM EDTFlash Flood WarningBUFAllegany3 hr
Aug 16, 4:18 PM EDTSpecial Weather StatementBUFCayuga42 min
Aug 16, 4:35 PM EDTSpecial Weather StatementBUFWayne40 min

Nearby

Special Weather Statements in New York, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.